Michigan, 2004

Damaging Winds in Michigan, June 9, 2004

June 9, 2004 · NWS IWX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 9, 10:35 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 9, 10:35 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1035 AM EST WED JUN 9 2004

.UPDATE...
RAISED TODAYS HIGH TEMPERATURE A COUPLE OF DEGREES IN THE SOUTHERN
TWO-THIRDS OF THE CWFA WITH TEMPERATURES ALREADY FROM 82 TO 85
ACROSS THE AREA AT 15Z. ALSO ADDED MENTION OF POSSIBILITY OF HEAVY
RAIN IN THE NORTH THIS AFTERNOON PER LATEST SWOMCD.
&&

.AVIATION...
HEATING WILL RESULT IN RAPID IMPROVEMENT OF VSBY AT FWA THIS
MORNING WITH AIRMASS BECOMING INCREASINGLY UNSTABLE. SHRTWV MOVG
ACRS MS RIVER CAUSING SOME MID CLOUDS AND SHOWERS OVER WRN IL. THIS
SHRTWV WILL PROVIDE SOME LIFT OVER NRN IN THIS AFTN RESULTING IN
SCT TSTMS. CDFNT OVER MI/WI WILL MOVE SOUTH INTO THE AREA TONIGHT
CAUSING ANOTHER PERIOD OF TSTMS. LOW LEVEL MOISTURE POOLING ALONG
THE FRONT SHOULD RESULT IN CONDITIONS LOWERING TO IFR LATE TONIGHT.

&&

.PREVIOUS DISCUSSION...
SHORT TERM...
CDFNT FM NRN MI-SW WI IS EXPECTED TO BECOME MORE E-W
ORIENTED AND SAG SOUTH INTO THE CWA BY 12Z THU. VERY MOIST AIRMASS
WILL ADVECT INTO THE AREA FROM TH SW AHEAD OF THIS FRONT WITH
PRECIP WATER APPROACHING 2 BY TONIGHT. MODERATE INSTABILITY
EXPECTED THIS AFTERNOON WITH FAIRLY HIGH WBZ AND SHEAR/WIND FIELD
MARGINAL FOR SVR STORMS... WILL JUST MENTION IN HWO FOR NOW.
INCREASED POPS TO LIKELY AREAWIDE TONIGHT AS FRONT MOVES INTO AREA.
POTENTIAL FOR SOME TRAINING AND BACK BUILDING CELLS SO MENTIONED
HEAVY RAINFALL POSSIBLE. LITTLE CHANGE TO TEMPS MADE. CURRENT TEMPS
GENERALLY RUNNING SEVERAL DEGREES ABOVE MOS AS WINDS HAVE STAYED UP
OVERNIGHT. SHOULD HAVE SUNSHINE THIS MORNING WHICH WILL ALLOW TEMPS
TO RISE TO AT OR ABOVE MOS FCSTS. LOWERED MINS A TAD TONIGHT IN THE
NW AS WINDS SHOULD TURN OFF STILL CHILLY LAKE MICHIGAN BEHIND THE
CDFNT.

LONG TERM...
THURSDAY THROUGH TUESDAY...SECONDARY BACK DOOR FRONT WITH SURGE
COOLER/DRIER TO MOVE INTO THE AREA FROM THE NORTHEAST THURSDAY AND
THURSDAY NIGHT NIGHT. PREFER HANDLING OF THIS SYSTEM BY THE MESO
ETA...WHICH APPEARS ON TRACK. THE ETA SHOWS GOOD RESOLUTION OF TIGHT
THERMAL AND MOISTURE BOUNDARIES AND APPEARS TO INCORPORATE THE
UPSTREAM COOL LAKES. HAVE RAISED POPS TO LIKELY MOST AREAS THURSDAY
AS FRONT ENCOUNTERS THE DEEP TROPICAL AIRMASS DURING DAYTIME
HEATING. WINDS SHOULD BECOME EAST THURSDAY NIGHT...WITH DRIER AIR
SPREADING INTO THE AREA... ESPECIALLY OVER FAR NE INDIANA AND NW OH.
FRIDAY LOOKS TO BE THE COOLEST DAY IN THE NEXT 7 DAYS...AND TEMPS
OVER OEB/FAR NW OHIO WILL BE HARD PRESSED TO REACH 70 FRIDAY.
COULD SEE A BREAK IN THE CHANCE FOR PRECIPITATION SATURDAY NIGHT AND
SUNDAY BEFORE THE NEXT FRONT MOVES THROUGH SUNDAY NIGHT AND
MONDAY...BUT KEPT POPS IN FOR NOW AS THIS FAR OUT TIMING ISSUES
STILL TOO UNCERTAIN TO GO WITH A DRY FORECAST.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&
Hazardous weather outlook, Jun 9, 5:05 AM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
505 AM EST WED JUN 9 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-101015-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
505 AM EST WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. A FEW OF THE STORMS
COULD BECOME SEVERE THIS AFTERNOON AND EVENING WITH DAMAGING WINDS
AND LARGE HAIL. THERE IS A POTENTIAL FOR THUNDERSTORMS TO MOVE
REPEATEDLY ACROSS THE SAME AREA TONIGHT. THIS COULD RESULT IN
LOCALIZED HEAVY RAINFALL AND POSSIBLY SOME FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY OVER MOST OF THE AREA THURSDAY...BRINGING
WITH THEM THE POSSIBILITY OF HEAVY RAINFALL AND LOCALIZED FLOODING.
THERE IS ALSO A CHANCE FOR STORMS THURSDAY NIGHT THROUGH MONDAY.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 99 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Branch

When
June 9, 11:45 AM EST
Where
Branch County, 9 mi N of Coldwater
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.083, -85.000

Emergency management reported trees down near Girard.

Thunderstorm Wind, Branch

When
June 9, 11:55 AM EST
Where
Branch County, 10 mi S of Coldwater
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.800, -85.000

Emergency management reported trees down near Kinderhook.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406831, 5406832.